Skip to Content
Rush-Copley Medical Group
Home > Health & Fitness > Healthwise > Diuretics and Potassium Supplements
Some diuretics can cause low levels of
potassium. A delicate balance of potassium is needed to properly transmit
electrical impulses in the heart.
A low potassium level can disrupt the
normal electrical impulses in the heart and lead to irregular heartbeats
(arrhythmias). If potassium levels are low, a potassium supplement may be
Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.
If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can
Potassium supplements are available in liquid, tablet, powder, and
effervescent tablet forms.
Blood tests to check for low potassium levels (hypokalemia) are often
done during diuretic therapy.
In some cases, an increase in potassium in your normal diet can
replace or reduce the need for a supplement. Potassium-rich foods
Current as of:
March 17, 2014
Rakesh K. Pai, MD, FACC - Cardiology, Electrophysiology & Margaret Hetherington, PHM, BsC - Pharmacy
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Retrieving newsletters from the Web service...
Sorry, the newsletter Web service is unavailable at this time.
You have signed up for the selected newsletters.
© Copyright 2015 Rush-Copley Medical Center • 2000 Ogden Avenue; Aurora, IL 60504
Main: 630-978-6200 • Physician Referral & Information: 630-978-6700 or 866-4COPLEY (866-426-7539)